Skip to main content
british columbia

A suspected overdose in Victoria’s homeless tent city can be traced to a single bad batch of street drugs, health officials say.Chad Hipolito/The Globe and Mail

Health officials believe a suspected overdose death in Victoria's homeless tent city on Boxing Day can be traced to a single bad batch of street drugs – a toxic cocktail of fentanyl and other opiates that is being blamed for eight deaths amid three dozen overdoses over the span of a week.

The distribution of more than 350 antidote kits across Vancouver Island this year has helped to prevent more fatalities, said Paul Hasselback, medical officer for Island Health. But he added there is an urgent need to warn chronic drug users that a potentially lethal batch of drugs has been sold in Victoria.

"It's a huge surge [of overdoses] over what we normally see," Dr. Hasselback said in an interview on Monday.

Fentanyl was developed as a powerful painkiller for cancer patients, but in recent years it has been making its way into the street drug trade in Western Canada from illicit offshore sources, so the levels of toxicity and potency are unknown.

In 2014, fentanyl accounted for one-third of drug overdose deaths in British Columbia, and 2015 is expected to be the worst year in a decade for overdose fatalities. Users are often unaware that the drug has been cut into other opiates such as heroin – challenging harm-reduction efforts.

Chronic users of illicit drugs, especially intravenous users, are being urged to keep a "Take Home Naloxone" kit, which includes a single injectable shot of an antidote for opiate overdose. They are also being counselled against using drugs while they're alone, and to try a small amount before injecting a full dose.

Bonnie Henry, deputy provincial health officer, said Monday the naloxone kits are saving lives – when they are available.

However, she said the antidote is currently available only through a prescription, and the province is urging Health Canada to approve naloxone for wider distribution.

"We are relatively hopeful that will be approved early in 2016," she said.

Dr. Henry said there has been a dramatic increase in fentanyl-related deaths in the past two years in B.C.

The spike in suspected overdose deaths in Victoria occurred over the Christmas holidays, making it more difficult to reach drug users through the community agencies that usually provide outreach services. The B.C. Coroners Service has confirmed the cause of death in only one of the eight recent cases in Victoria, and expects toxicology reports for the others in February. In the one confirmed case, toxicology analysis found a mixed cocktail of toxic levels of crystal meth, heroin, a low-level of cocaine and fentanyl in the individual.

Ontario recently passed a private-member's bill that forces people who take the drug through a prescription skin patch to turn in their used patch before getting a new one, to help prevent abuse. But in B.C., the street use of fentanyl is rarely traced to prescriptions – it is relatively easy to manufacture and because it is far more potent than heroin, it is less risky to smuggle across the Canadian border because smaller volumes are required.

Dr. Hasselback said Island Health has trained about 600 individuals – either chronic drug users or people close to them – to recognize the signs of opiate overdose and when to use naloxone. He said efforts to connect with chronic drug users have been relatively successful, but more needs to be done to improve safety.

"We have a crisis, an urgent situation," he said. "There appears to be one tainted distribution batch that has hit the streets mostly in the Victoria area." He said there have been about three dozen overdose reports since Dec. 20, and that is a conservative estimate, as many incidents likely went unreported.